Photosensitisation is the result of an interaction between ultraviolet rays and a sensitive substance found in the skin. This could be a locally applied product (perfume, medicine) or a molecule delivered to the skin via blood circulation (photosensitising drug). How can it be treated or prevented? Advice from a dermatologist.
What are the symptoms of photosensitisation?
Patients may have a violent reaction limited to the areas of skin exposed to the sun.
The skin is red. It looks as if it is sunburnt. The reaction occurs soon after the application of a product or ingestion of a medicine. The reaction may also look like eczema, which extends beyond the exposed skin areas. The emergence of this photoallergy is often delayed (48 hours after exposure).
What do you do in these cases?
Visual examination of the skin quickly points to photosensitisation.
I ask my patients about medicines they have taken and cosmetic or medicinal creams they have applied. There are many photosensitising medicinal products (certain antibiotics, antidepressants, anti-inflammatories, etc.). When I suspect a medicine, I sometimes refer my patients for a specialised consultation for testing under ultraviolet radiation. You must, of course, provide relief to the patient, suspend the treatment when possible and stop sun exposure.
What do you recommend to prevent photosensitisation?
Patients must be educated about the risk associated with certain highly photosensitising drugs.
Patients should not hesitate to ask their doctors this question. Certain drugs, such as heart medication, cannot be interrupted. I advise my patients to avoid the sun and, if they are outside, to pay attention to sun protection (clothing, hat, very high protection product). When in the sun, they should also avoid applying perfumes directly to the skin.